Alert archive / South Dakota / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 30, 2014, 6:27 PM CDT for 4 counties in South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2014, 6:27 PM CDT (23:27 UTC)
- Expired
- May 31, 2014, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hand County, SD, Hughes County, SD, Hyde County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 7:19 PM CDT | FLASH FLOOD | 8 Ne Highmore, SD | 3.65 INCHES OF RAIN CAUSED FLOODING OVER A ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WGUS53 KABR 302327
FFWABR
SDC059-065-069-119-310530-
/O.NEW.KABR.FF.W.0004.140530T2327Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
627 PM CDT FRI MAY 30 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES BETWEEN 2 AND 4 INCHES OF
RAINFALL IN THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
HIGHMORE...HARROLD...HOLABIRD...POLO AND REE HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
4427 9957 4439 9992
$$
TROGDON2 follow-up statements
677
WGUS73 KABR 310118
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT FRI MAY 30 2014
SDC059-065-069-119-310530-
/O.CON.KABR.FF.W.0004.000000T0000Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLY SD-HYDE SD-HUGHES SD-HAND SD-
818 PM CDT FRI MAY 30 2014
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN HAND...
NORTHEASTERN HUGHES...HYDE AND SULLY COUNTIES UNTIL 1230 AM CDT...
AT 817 PM CDT...3 TO 5 INCHES OF RAINFALL HAS BEEN REPORTED ACROSS
THE WARNED AREA. FLASH FLOODING SHOULD CONTINUE THROUGH THE
EVENING. SOME ADDITIONAL RAINFALL IS POSSIBLE OVERNIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HIGHMORE...ONIDA...AGAR...BUSH'S LANDING...COTTONWOOD LAKE...COW
CREEK REC AREA...HARROLD...HOLABIRD...LITTLE BEND REC AREA...OKOBOJO
CREEK REC AREA...POLO...REE HEIGHTS...STONE LAKE...SULLY BUTTES...
SULLY LAKE AND SUTTON BAY REC AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN.
&&
LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
4427 9957 4439 9992
$$
TVT893
WGUS73 KABR 310345
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 PM CDT FRI MAY 30 2014
SDC059-065-069-119-310400-
/O.CAN.KABR.FF.W.0004.000000T0000Z-140531T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLY SD-HYDE SD-HUGHES SD-HAND SD-
1045 PM CDT FRI MAY 30 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
HAND...NORTHEASTERN HUGHES...HYDE AND SULLY COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4486 9932 4487 9911 4463 9911 4463 9901
4427 9957 4439 9992
$$
MOHRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:00 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 300 PM CDT FRI MAY 30 2014 .SHORT TERM...TONIGHT AND SATURDAY FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL FLASH FLOODING THEY MAY INCUR. CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE RUNNING MORE IN THE UPPER 60S TO UPPER 70S. TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO 35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN MENTION CONTINUES IN THE FORECAST. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING. THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF THE EXTENDED. AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER. HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT RADAR/SATELLITE TRENDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...SERR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 5:20 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT FRI MAY 30 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, May 30, 5:13 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 4 SSE PEMBROOK COLONY 45.32N 98.96W
05/30/2014 E1.00 INCH EDMUNDS SD PUBLIC
HAIL BETWEEN QUARTER SIZE AND HALF DOLLAR SIZE AND 1.6
INCHES OF RAIN
&&
EVENT NUMBER ABR1400384
CONNELLYLocal storm report, May 30, 5:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
533 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN 6 ESE POLO 44.76N 98.98W
05/30/2014 M3.75 INCH HAND SD PUBLIC
OFF OF SOCIAL MEDIA FEED...3.75 INCHES OF RAIN AT THE
INTERSECTION OF HIGHWAYS 45 AND 26 AND STILL RAINING
&&
EVENT NUMBER ABR1400385
TROGDONLocal storm report, May 30, 5:43 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 6 E POLO 44.78N 98.99W
05/30/2014 HAND SD PUBLIC
YARD UNDER WATER...FIELDS UNDER WATER...DITCHES
FULL...STILL RAINING
&&
EVENT NUMBER ABR1400386
TROGDONLocal storm report, May 30, 5:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
551 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM FLASH FLOOD 6 ESE POLO 44.76N 98.98W
05/30/2014 HAND SD PUBLIC
OFF OF SOCIAL MEDIA FEED...4.6 INCHES OF RAIN AT THE
INTERSECTION OF HIGHWAYS 45 AND 26 AND STILL
RAINING...SECONDARY ROADS FLOODED...QUARTER SIZED HAIL
AROUND 530 PM CDT
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER ABR1400385
TROGDONLocal storm report, May 30, 6:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 8 ENE POLO 44.82N 98.96W
05/30/2014 HAND SD EMERGENCY MNGR
6.5 INCHES OF RAIN...WATER OVER LOCAL ROADS AND
SECONDARY ROADS.
&&
EVENT NUMBER ABR1400387
TROGDONLocal storm report, May 30, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 6 NW REE HEIGHTS 44.58N 99.29W
05/30/2014 HAND SD EMERGENCY MNGR
EM RELAYED A PUBLIC REPORT OF A TORNADO TOUCHDOWN ABOUT
6 MILES NORTHWEST OF REE HEIGHTS. NO REPORTS OF DAMAGE
AT THIS TIME.
&&
EVENT NUMBER ABR1400388
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:07 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 23 min |
| May 30, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 30 min |
| May 30, 3:49 PM CDT | Flash Flood Warning | ABR | Edmunds | 6 hr |
| May 30, 3:55 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 50 min |
| May 30, 4:12 PM CDT | Flash Flood Warning | ABR | Edmunds, Faulk, Hand | 6 hr |
| May 30, 5:33 PM CDT | Tornado Warning | ABR | Hand, Hyde | 27 min |
Nearby
Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.